Kansas, 2013

Blizzard in Kansas, February 25 to 26, 2013

February 25 to 26, 2013 · NWS DDC · 11 events in 11 counties and zones

Only 5 days after a big winter storm hit Southwest Kansas with up to 21 inches of snow, another very strong winter storm tracked across parts of our forecast area. This time, the upper level storm track was slightly more south, and the southeast part of the area received the brunt of the snow, as well as significant blizzard conditions.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Only 5 days after a big winter storm hit Southwest Kansas with up to 21 inches of snow, another very strong winter storm tracked across parts of our forecast area. This time, the upper level storm track was slightly more south, and the southeast part of the area received the brunt of the snow, as well as significant blizzard conditions. Snow started falling as early as 3 am CST in Comanche, Clark, Barber, Meade and Stafford Counties. Northerly winds increased significantly by 8 am CST, and a full blown blizzard was under way. Blizzard conditions were experienced southeast of line from near Larned in Pawnee County to near Dodge City in Ford County, to extreme southeastern Stevens County. Many reports of zero visibility were received, as well as many reports of closed roads due to poor visibilities and/or snow packed roads. New snowfall amounts from this event include a narrow band of 12 inches along the Oklahoma border from Kiowa in southeast Barber County to near Englewood in southern Clark County. From 8 to 12 inches of snow fell southeast of a line from Pratt in Pratt County to Greensburg in Kiowa County, to near Meade in Meade County, to Liberal in southern Seward County. Lesser snowfall from 1 to 6 inches fell southeast of a line from Schoenchen in southern Ellis County to northwestern Hodgeman County, to around Sublette in Haskell County, to near Rolla in eastern Morton County. A trace to up to a half inch of light snow fell northwest of the above defined areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 25, 12:19 AM CST, 41 minutes earlier.

Area forecast discussion, Feb 25, 12:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1219 AM CST MON FEB 25 2013

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 344 PM CST SUN FEB 24 2013

THE 12 UTC OBJECTIVE ANALYSIS SHOWED THE 500-300 MB LOW CENTERED
ACROSS THE COLORADO PLATEAU, ATOP A LARGE BROADER AREA OF 700 MB
CYCLONIC HEIGHT FIELD. CYCLOGENESIS WAS ALSO APPARENT ACROSS THE
CENTRAL AND SOUTHERN HIGH PLAINS WHERE THE 850 MB FIELD SHOWED
DEVELOPING LOW PRESSURE ACROSS EXTREME SOUTHWEST KANSAS INTO THE
NORTHWEST TX PANHANDLE. THE LOW LEVEL AREA OF CYCLOGENESIS ALSO
REPRESENTED AN AREA OF INCREASING BAROCLINICITY NEAR THE SURFACE,
ANS LOW LEVEL STRATUS BEHIND THE FREEZING LINE WAS BEING ADVECTED
SOUTHEAST FOR THE HIGH PLAINS TOWARD THE LOWER PLAINS BEHIND A COLD
FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 344 PM CST SUN FEB 24 2013

IN THE IMMEDIATE NEAR TERM, THE FOCUS WILL BE ON THE ONSET OF ANY
PRECIPITATION, WHETHER IT BE IN THE FORM OF FREEZING DRIZZLE OR
LIGHT SNOW. MODELS SOUNDINGS IN THE PAST SEVERAL RUNS WERE SLIGHTLY
SUGGESTIVE OF A CHANCE FOR DRIZZLE/FZDZ BASED ON DEPTH OF  SATURATED
LAYER AND IMMEDIATE DRY AIR ENTRAINMENT ALOFT AND LOW PROBABILITY OF
ICE INTRODUCTION. HOWEVER AS OF EARLY AFTERNOON, THE COLD FRONT HAS
PUSHES INTO THE HIGHWAY 83 CORRIDOR AND THE SOUTHEAST WINDS AHEAD OF
THE FRONT ARE SHOWING VERY LARGE DEW POINT DEPRESSIONS. IF ANY
FREEZING DRIZZLE OCCURS, IT WILL HAVE A VERY SHORT DURATION (AND
QUITE INSIGNIFICANT IMPACTS) BEFORE THE SATURATED LOW END OF THE
DENDRITIC GROWTH RANGE BECOMES FIRMLY ESTABLISHED IN THE COL REGION
BEHIND THE SURFACE BOUNDARY. WIDESPREAD RADAR REFLECTIVITY WAS
EXPANDING ACROSS NORTHEAST NEW MEXICO AND THE NORTH TEXAS PANHANDLE.
THIS IS AT THE VERY LEADING EDGE OF THE SYNOPTIC SCALE LIFT AND
SHOULD SPREAD NORTH ACROSS SW KS BY MID EVENING.

BASED ON A GENERAL CONSENSUS OF THE MODEL SNOWFALL, STORM TOTAL
SNOWFALL AMOUNTS WERE ADJUSTED SIGNIFICANTLY; GENERALLY AMOUNTS WERE
RAISED ACROSS MOST OF THE AREA. MOST SIGNIFICANTLY WERE AMOUNTS
ACROSS THE EXTREME SOUTHWEST SECTIONS FROM ELKHART TO LIBERAL AND
GARDEN CITY. THE MESOSCALE NAM MODEL DEVELOPS THE RAPID ONSET OF
INTENSE 700 MB LIFT. THIS SHOULD ACCOUNT FOR UNORGANIZED REGIONS OF
SNOW IN ADVANCE OF THE TRUE TROUGH OF WARM AIR ALOFT AND
FRONTOGENETICALLY BANDED SNOW WHICH APPEARS IN LATER IN THE NIGHT
AND INTO MONDAY MORNING.

THE VERY LARGE 400 MB PVA ANOMALY(7-9 PVU) WILL MOVE ACROSS THE
SOUTHERN TEXAS PANHANDLE AND INTO THE RED RIVER VALLEY BY THE
AFTERNOON. THE STRONGEST MID LEVEL OMEGA FIELD WHICH REPRESENTS THE
REGION OF AT LEAST LIGHT TO MODERATE PERSISTENT SNOWFALL WILL DRIFT
FROM NORTH OF THE ARK RIVER VALLEY INTO NORTH CENTRAL OKLAHOMA
DURING THE 12 HOUR PERIOD FROM AROUND 3 AM TO 3 PM MONDAY. THE MOST
INTENSE PERIOD FOR SNOWFALL RATES AS WELL AS INTENSE BOUNDARY LAYER
WINDS WILL BE IN THE LATE MORNING HOURS TO EARLY AFTERNOON. SIMPLY
FROM THE MAGNITUDE OF MESOSCALE LIFT FORM THIS SYSTEM SEVERAL
INCHES OF SNOW ARE EXPECTED BY EARLY MORNING MONDAY, WITH BLIZZARD
CONDITIONS FROM NEW SNOW AND BLOWING SNOW, EASILY LOFTED ATOP THE
OLD CRUSTED SNOW FROM THE LAST EVENT. SEVERAL SMALL FRONTOGENETICALLY
FORCED SNOWFALL BANDS SHOULD OCCUR, PRIMARILY ACROSS THE ZONE
SOUTHEAST OF A GENERAL LINE FROM HAYS TO DODGE CITY AND ELKHART.
SOUTH CENTRAL KANSAS COUNTIES, (PRATT MEDICINE LODGE, COLDWATER,
ASHLAND) ARE IN THE AREA MOST LIKELY TO SEE PROLONGED PERIOD OF
INTENSE WARM FRONTOGENETIC BANDED SNOW, RESULTING IN VERY LARGE
SNOWFALL TOTALS LIKELY WELL IN EXCESS OF A FOOT. THESE EXPECTED
SNOWFALL AMOUNTS THAT WILL PRIMARILY FALL MONDAY AFTERNOON, MAY HELP
PUSH STORM TOTAL SNOWFALL INTO THE 16-20 INCH RANGE ACROSS SOUTH
CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 344 PM CST SUN FEB 24 2013

AS THE BLIZZARD EXITS THE REGION LATE MONDAY NIGHT WE WILL SEE A
GRADUAL DECREASE IN WIND SPEEDS AS THE LOW PULLS AWAY FROM KANSAS.
WINDS ARE EXPECTED TO REMAIN IN THE 10 TO 20 KNOT RANGE MOST OF THE
NIGHT SO TEMPERATURES WILL LIKELY DIP DOWN INTO THE TEENS (INSTEAD
OF SINGLE DIGITS OR NEAR ZERO WHICH WOULD BE THE CASE IF WINDS WERE
NEAR CALM FOR ANY LENGTH OF TIME EARLY TUESDAY MORNING).

THE DEEP SNOWPACK WILL INITIALLY PRESENT QUITE THE CHALLENGE IN HIGH
TEMPERATURE FORECASTING FOR TUESDAY AND WEDNESDAY...BUT HIGHER LATE
FEBRUARY SUN ANGLE WILL WORK AT THE SNOWPACK EACH DAY...AND BY LATE
IN THE WEEK WE SHOULD HAVE MINIMAL IMPACTS OF THE SNOWPACK ON
DAYTIME TEMPERATURES.  SYNOPTICALLY, WE WILL BE TRANSITIONING TO A
SUBSTANTIALLY AMPLIFIED PATTERN MARKED BY RIDGING IN THE WEST AND
LONGWAVE TROUGHING IN THE EAST. THIS WILL BE A COOLER THAN AVERAGE
SETUP ACROSS THE EASTERN HALF OF THE CONUS...BUT OUT ON THE WESTERN
PLAINS...IT SHOULD HAVE MINIMAL IMPACT ON TEMPERATURES WITH SOME
DOWNSLOPE COMPONENT TO THE FLOW...ON AVERAGE...LATE IN THE WEEK INTO
THE WEEKEND.  THIS IS ALSO A DRY PATTERN AND NO PRECIPITATION IS
EXPECTED THROUGH DAY 7.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1218 AM CST MON FEB 25 2013

SNOW WILL SPREAD NORTHEAST ACROSS SOUTHWEST AND CENTRAL KANSAS THROUGH
THE EARLY MORNING HOURS. WINDS WILL CONTINUE TO INCREASE TO AROUND
30 KNOTS FROM THE NORTH THIS MORNING. THE SNOW AND RESULTANT
BLOWING SNOW WILL RESULT IN LIFR CIGS AND VSBYS AT GARDEN CITY AND
DODGE CITY FROM EARLY THIS MORNING THROUGH ABOUT 18-20Z BEFORE
SLOWLY IMPROVING. HAYS WILL MAINLY SEE IFR CONDITIONS WITH THE SNOW
AND COULD SEE LIFR CONDITIONS FOR A TIME BETWEEN 12Z-18Z.
CONDITIONS SHOULD BE IMPROVING TO MVFR BY 00Z TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  17  29  19 / 100  60   0  10
GCK  33  12  29  19 / 100  40   0  10
EHA  33  15  35  23 / 100  30   0  10
LBL  33  13  33  23 / 100  40   0  10
HYS  31  20  29  19 / 100  60  10  10
P28  32  24  31  20 / 100  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...UMSCHEID
AVIATION...GERARD
Hazardous weather outlook, Feb 24, 4:21 AM CST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CST SUN FEB 24 2013

KSZ030-031-043>046-061>066-074>081-084>090-251100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CST SUN FEB 24 2013 /321 AM MST SUN FEB 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM IS EXPECTED TO IMPACT MUCH OF SOUTHWEST
AND SOUTH CENTRAL KANSAS STARTING TONIGHT. BLIZZARD CONDITIONS ARE
EXPECTED TO DEVELOP. PLEASE SEE THE BLIZZARD WARNING MESSAGE FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD CONDITIONS ARE EXPECTED TO CONTINUE INTO MONDAY EVENING
BEFORE ENDING. FOR TUESDAY THROUGH SATURDAY, THE THREAT FOR
HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR SNOWFALL AND VISIBILITY RESTRICTIONS WILL BE
NEEDED STARTING TONIGHT INTO MONDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Barber

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Blizzard, Comanche

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Blizzard, Clark

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Blizzard, Meade

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Blizzard, Seward

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Blizzard, Pratt

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Blizzard, Kiowa

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Kiowa forecast zone
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Blizzard, Ford

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Blizzard, Edwards

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Blizzard, Pawnee

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Blizzard, Stafford

When
February 25, 1:00 AM CST to February 26, 3:00 AM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438341, 438342, 438343, 438344, 438345, 438346, 438347, 438348, 438349, 438350, 438351.